Skip to main content

Does methimazole cause hair loss?

Medically reviewed by Leigh Ann Anderson, PharmD. Last updated on Dec 1, 2021.

Official answer

by Drugs.com

Yes, hair loss (alopecia) is listed as a side effect of methimazole (brand name: Tapazole) and other thyroid medications. Your hair loss or hair thinning may also be a symptom of hyperthyroidism, when your thyroid gland is overactive and makes too much thyroid hormone. Methimazole is an oral drug used to treat overactive thyroid conditions like Graves disease and toxic multinodular goiter.

If you are experiencing hair thinning or hair loss, it might be due to a medical condition or a medicine you take. Contact your doctor for advice.

Thyroid conditions in general can be associated with hair changes.

  • Propylthiouracil (PTU), another medicine also used to treat hyperthyroidism, is also reported as causing hair loss.
  • Synthroid (levothyroxine), a common medicine used to treat hypothyroidism (low thyroid hormone levels) may also cause hair loss as a side effect.
  • Hypothyroidism has also been reported to cause hair loss in case reports, but was reversible with thyroid treatment
  • Coarse, brittle hair may also occur with an underactive thyroid.

These are not all the possible side effects of methimazole. For more information, ask your doctor, nurse or pharmacist for details on side effects and view the product information.

See also: Methimazole side effects (in more detail)

References

Drug information

Related support groups